%0 Journal Article
%A Burkhardt, T.W.
%A Yang, Y.
%A Gompper, G.
%T Fluctuations of a long, semiflexible polymer in a narrow channel
%J Physical review / E
%V 82
%N 4
%@ 1539-3755
%C College Park, Md.
%I APS
%M PreJuSER-11458
%P 041801
%D 2010
%Z T. W. B. thanks Theo Odijk for correspondence, Thomas Pfohl for sending the experimental data considered in Sec. IV, Dieter Forster for a helpful discussion, and Robert Intemann for help with MATHEMATICA. Y.Y. acknowledges financial support from the International Helmholtz Research School "BioSoft."
%X We consider an inextensible, semiflexible polymer or wormlike chain, with persistence length P and contour length L, fluctuating in a cylindrical channel of diameter D. In the regime D << P << L, corresponding to a long, tightly confined polymer, the average length of the channel < R-parallel to > occupied by the polymer and the mean-square deviation from the average vary as < R-parallel to > = [1-alpha(o)(D/P)(2/3)]L and <Delta R-parallel to(2)> = beta(o)(D-2/P)L, respectively, where alpha(o) and beta(o) are dimensionless amplitudes. In earlier work we determined alpha(o) and the analogous amplitude alpha(square) for a channel with a rectangular cross section from simulations of very long chains. In this paper, we estimate beta(o) and beta(square) from the simulations. The estimates are compared with exact analytical results for a semiflexible polymer confined in the transverse direction by a parabolic potential instead of a channel and with a recent experiment. For the parabolic confining potential we also obtain a simple analytic result for the distribution of R-parallel to or radial distribution function, which is asymptotically exact for large L and has the skewed shape seen experimentally.
%K J (WoSType)
%F PUB:(DE-HGF)16
%9 Journal Article
%U <Go to ISI:>//WOS:000282360900002
%R 10.1103/PhysRevE.82.041801
%U https://juser.fz-juelich.de/record/11458